Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 45, NWS Albuquerque, NM

May 29, 2008De Baca County, Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 29, 2008, 2:23 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2008, 2:23 PM MDT (20:23 UTC)
Expired
May 29, 2008, 3:30 PM MDT
In force
67 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties De Baca County, NM, Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 90 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:12 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 AM MDT, 11 hours 23 minutes earlier.

Area forecast discussion, May 29, 3:00 AM MDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT THU MAY 29 2008

.DISCUSSION...
THUNDERSTORMS STILL ONGOING OVER FAR NORTHEAST NEW MEXICO NEAR MID
LEVEL SHORT WAVE EMBEDDED IN RAPID SOUTHWEST FLOW ALOFT...BUT THIS
ACTIVITY WILL LIKELY WANE BEFORE SUNRISE.

SURFACE ANALYSIS SHOWS PLENTY OF LOW LEVEL MOISTURE REMAINS IN PLACE
ACROSS THE EASTERN 2/3 OF THE STATE. DEW POINTS STILL AROUND 50
DEGREES IN ABQ AT THIS TIME.  SW FLOW ALOFT WILL MIX OUT THE LOW
LEVELS ACROSS THE WESTERN HALF OF AREA THIS MORNING...BUT CAN NOT
RULE OUT AN ISOLATED THUNDERSTORM FORMING LATE THIS MORNING OR EARLY
THIS AFTERNOON ALONG THE CENTRAL MOUNTAIN CHAIN.  FROM MID AFTERNOON
THROUGH MID EVENING...DRY LINE INDUCED THUNDERSTORMS SHOULD BE
CONFINED TO THE FAR EASTERN PLAINS. DO NOT SUSPECT WIDESPREAD SEVERE
WEATHER AS ON WEDNESDAY...BUT CAN NOT RULE OUT A STRONG TO SEVERE
STORM WITH LARGE HAIL DURING PEAK HEATING WHEN MODERATE TO STRONG
INSTABILITY WILL BE PRESENT.  UNIDIRECTIONAL FLOW WILL MAKE SHEAR
WEAK AND LONG LIVED SUPERCELLS UNLIKELY...ALTHOUGH DAMAGING STRAIGHT
LINE WINDS ARE NOT OUT OF THE QUESTION AS DRIER AIR PUNCHES
NORTHEASTWARD.

DRIER AND QUITE WARM AIR SHOULD THEN DOMINATE MUCH OF THE AREA
FRIDAY THROUGH MONDAY OR TUESDAY AS WEST TEXAS/CHIHUAHUA UPPER HIGH
BUILDS NORTHWARD.  HIGH TEMPERATURES OF 5 TO 15 DEGREES ABOVE NORMAL
CAN BE EXPECTED WITH PARTS OF THE SE PLAINS POSSIBLY REACHING THE
TRIPLE DIGITS.  ABOUT THE ONLY CHANCE FOR PRECIP MAY COME TO THE
NORTHEAST AS BACKDOOR COLD FRONTS FLIRT WITH THAT PART OF THE STATE.
WILL LEAVE IN SMALL POPS SAT NGT AND SUNDAY...MODELS DEPICT ONLY A
LIMITED MOISTURE INTRUSION.

THE HIGH IS EXPECTED TO GIVE WAY TO AN UPPER TROUGH ON WEDNESDAY
WHICH MAY SET OFF A FEW STORMS AND BRING TEMPS BACK DOWN TO NORMAL
IN THE PROCESS...KD

&&

.AVIATION...
MVFR AND IFR CONDITIONS WILL REMAIN ACROSS NORTHEASTERN AREAS
THROUGH THE EARLY MORNING HOURS WITH ADDITIONAL LOW CLOUDS
DEVELOPING IN EAST CENTRAL AREAS BY SUNRISE. LOW CLOUDS AND ANY
AREAS OF FOG WILL BURN OFF BY MID TO LATE MORNING. GUSTY SOUTHWEST
WINDS TO 35KT WILL OCCUR OVER WESTERN AREAS INCLUDING TAF SITES KFMN
AND KGUP AS WELL AS IN THE FAR NORTHEAST PORTIONS OF THE STATE.
OTHER CONCERNS FOR THURSDAY AFTERNOON WILL BE ISOLATED THUNDERSTORMS
EAST OF THE CENTRAL MOUNTAIN CHAIN. BEST CHANCE FOR STORMS WILL BE
NEAR THE TX BORDER...ESPECIALLY IN THE NORTHEAST. GUSTY WINDS WILL
BE PRIMARY HAZARD WITH ANY STORMS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
WILL UPGRADE FIRE WX WATCH TO RED FLAG WARNING FOR WESTERN ZONES OF
101...105...AND 109. MODELS ARE HINTING AT MUCH LESS WINDINESS IN
THE WEST...SO CONFIDENCE IS A BIT LOWER IN MEETING THE NECESSARY
WIND CRITERIA FOR THE WARNING. STILL THINK THAT HIGH MIXING HEIGHTS
WILL PULL DOWN SOME OCCASIONAL STRONG GUSTS IN THE VERY LATE
AFTERNOON. IT WILL ALSO BE QUITE BREEZY ACROSS THE NORTH CENTRAL
AREAS WHERE 1 TO 2 HOURS OF CRITICAL FIRE WX WILL BE POSSIBLE.
ALSO...SOME UNCERTAINTY EXISTS REGARDING PLACEMENT OF THUNDERSTORM
ACTIVITY THIS AFTERNOON WITH THE PRIMARY CONCERN BEING PLACEMENT OF
THE LOW LEVEL MOISTURE/DRYLINE. MODELS ARE SPEEDING UP THE EASTWARD
PROGRESSION OF THE MOISTURE...HOWEVER HAVE OPTED TO KEEP ISOLATED
THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAINS WITH BEST
CHANCES TOWARD THE TX BORDER.

DRY CONDITIONS WILL CONTINUE ON FRIDAY...BUT WINDS LOOK TO REMAIN
BELOW CRITICAL THRESHOLDS. A WARM AND DRY WEEKEND WILL ALSO BE ON
TAP DUE TO A RIDGE ALOFT BUILDING SOUTH OF THE AREA. WINDS WILL BE
OCCASIONALLY BREEZY IN THE AFTERNOON BUT ARE NOT EXPECTED TO
STRENGTHEN TOO MUCH.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  84  43  86  44 /   5   0   0   0
GALLUP..........................  82  36  82  36 /   5   0   0   0
GRANTS..........................  83  39  84  38 /   5   0   0   0
GLENWOOD........................  90  45  91  47 /   5   0   0   0
CHAMA...........................  74  30  74  33 /  10   0   0   0
LOS ALAMOS......................  78  46  80  48 /  10   0   0   0
RED RIVER.......................  69  31  70  30 /  10   0   0   0
TAOS............................  78  38  80  35 /  10   0   0   0
SANTA FE........................  81  44  82  46 /  10   0   0   0
SANTA FE AIRPORT................  84  47  85  47 /  10   0   0   0
ESPANOLA........................  85  43  86  42 /  10   0   0   0
ALBUQUERQUE HEIGHTS.............  90  57  90  58 /  10   0   0   0
ALBUQUERQUE VALLEY..............  91  50  92  50 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  86  53  87  55 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  89  51  91  52 /  10   0   0   0
SOCORRO.........................  90  53  93  55 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  80  46  82  46 /  10   5   0   0
MORIARTY/ESTANCIA...............  84  46  89  48 /  10   5   0   0
CARRIZOZO.......................  86  54  91  54 /  10   0   0   0
RUIDOSO.........................  80  49  85  50 /  20   0   0   0
RATON...........................  82  43  85  44 /  20  10   0   0
LAS VEGAS.......................  80  48  82  45 /  20   0   0   0
ROY.............................  82  53  85  51 /  20  10   0   0
CLAYTON.........................  87  58  89  56 /  20  20   0   0
SANTA ROSA......................  86  53  92  54 /  20   5   0   0
TUCUMCARI.......................  90  60  96  59 /  20  10   0   0
FORT SUMNER.....................  87  59  94  58 /  20  10   0   0
CLOVIS..........................  88  60  96  58 /  20  10   0   0
PORTALES........................  88  60  96  59 /  20  10   0   0
ROSWELL.........................  90  63 100  62 /  20  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ101-105-109.

&&

19/52
Hazardous weather outlook, May 29, 10:20 AM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1020 AM MDT THU MAY 29 2008

NMZ001>021-026-301200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1020 AM MDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOME OF THE EASTERN BORDER COUNTIES OF NEW
MEXICO...INCLUDING UNION...HARDING...QUAY...CURRY AND ROOSEVELT. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

A RED FLAG WARNING IS IN EFFECT FOR THE WEST CENTRAL AND SOUTHWEST
MOUNTAINS ALONG WITH THE NORTHWEST PLATEAU THIS AFTERNOON AND
EVENING WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT SEVERE WEATHER OR WILDFIRES.

In the hours before

Special weather statement, May 29, 1:51 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT THU MAY 29 2008

NMZ018-292015-
DE BACA COUNTY-
151 PM MDT THU MAY 29 2008

...STRONG THUNDERSTORMS MOVING OVER WEST CENTRAL AND NORTH CENTRAL
DE BACA COUNTY ...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHWEST OF YESO.
MOVEMENT WAS NORTHEAST AT 27 MPH.

THE WESTERN STORM WILL REACH YESO AROUND 210 PM. OTHER LOCATIONS IN
THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL DE BACA COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR EASTERN NEW MEXICO.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:01 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel59 min
May 28, 6:02 PM MDTSevere Thunderstorm WarningABQChaves58 min
May 28, 6:11 PM MDTFlash Flood WarningABQGuadalupe, San Miguel2 hr
May 28, 6:15 PM MDTTornado WarningABQChaves45 min
May 28, 6:31 PM MDTTornado WarningABQGuadalupe, Quay, San Miguel44 min
May 28, 7:05 PM MDTSevere Thunderstorm WarningABQGuadalupe40 min
May 28, 7:15 PM MDTSevere Thunderstorm WarningABQGuadalupe, Harding, Quay, San Miguel60 min
May 28, 7:35 PM MDTTornado WarningABQGuadalupe, Quay, San Miguel40 min
May 28, 7:43 PM MDTSevere Thunderstorm WarningABQColfax, Mora51 min
May 28, 7:44 PM MDTFlash Flood WarningABQGuadalupe, Harding, Quay, San Miguel2 hr
May 28, 8:07 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel113 min
May 28, 8:14 PM MDTTornado WarningABQHarding, Quay, San Miguel46 min
May 28, 8:21 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance39 min
May 28, 8:58 PM MDTSevere Thunderstorm WarningABQMora, San Miguel62 min
May 28, 9:00 PM MDTTornado WarningABQQuay45 min
May 28, 9:04 PM MDTFlash Flood WarningABQHarding, Quay116 min
May 28, 9:37 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel113 min
May 28, 9:43 PM MDTSevere Thunderstorm WarningABQQuay35 min
May 28, 10:33 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union42 min
May 28, 11:14 PM MDTSevere Thunderstorm WarningABQQuay, Union21 min
May 29, 12:22 AM MDTSevere Thunderstorm WarningABQColfax34 min
May 29, 8:02 AM MDTRed Flag WarningABQCatron, Cibola, McKinley, Rio Arriba, Sandoval, San Juan and 1 more12 hr
May 29, 2:39 PM MDTSevere Thunderstorm WarningABQHarding, Union66 min
May 29, 3:35 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay, Roosevelt55 min
May 29, 3:43 PM MDTSevere Thunderstorm WarningABQUnion32 min
May 29, 3:46 PM MDTSevere Thunderstorm WarningABQChaves59 min
May 29, 4:24 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt66 min
May 29, 4:45 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt60 min
May 29, 5:31 PM MDTSevere Thunderstorm WarningABQCurry, Quay14 min
May 29, 5:43 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt62 min
May 29, 5:47 PM MDTSevere Thunderstorm WarningABQCurry, Quay44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.